Florida, 2011

Hail and Damaging Wind in Florida, April 28, 2011

April 28, 2011 · NWS JAX · 3 events in 1 county or zone

A scattered to broken line of pre-frontal thunderstorms moved across the area during the day and evening. then storms progressed across northeast Florida due the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A scattered to broken line of pre-frontal thunderstorms moved across the area during the day and evening. Training strong to severe storms first affected southeast Georgia by mid-morning...then storms progressed across northeast Florida due the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 28, 8:25 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 8:25 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 AM EDT THU APR 28 2011

.UPDATE...SQUALL LINE AHEAD OF THE COLD FRONT IS ENTERING THE SE
GA COUNTIES S OF PEARSON TO HOMERVILLE. THE LINE HAS BECOME BETTER
ORGANIZED AS IT ADVANCES EASTWARD. THE 12Z SOUNDINGS ARE VERY
UNSTABLE WITH CAPE OF 4000 J/KG ON KTAE AND 3200 J/KG ON KJAX.
LI'S ARE AROUND -8. DAMAGING WINDS AND HAIL ARE EXPECTED WITH THE
STRONGER STORMS...AND WITH HELICITIES ABV 200 ISOLD TORNADOES ARE
PSBL. THE ACTIVITY IS WILL MOVE ACRS SE GA AND SUWANNEE VALLEY THIS
MORN AND OVER REMAINDER OF NE FL THIS AFTN. TEMPS ARE ON TRACK TO
REACH HIGHS IN MID 80S NORTH TO LOW 90S SE PORTION...AND CONCERN
IS THAT STRONG DIURNAL HEATING AHEAD OF THE FRONT WILL ENHANCE THE
POTENTIAL FOR STRONG OR SEVERE STORMS AS SQUALL LINE AND LATER THE
FRONT INTERACT WITH CONVECTION FROM HEATING AND SEABREEZES.
CONVECTION IS EXPECTED TO CONTINUE OVER PORTIONS OF NE FL AND
COASTAL ZONES INTO THE EVENING BEFORE FADING. GRIDS ARE IN GOOD
SHAPE AND ONLY MINOR TWEAKS EXPECTED.

&&

.AVIATION...COLD FRONT WILL APPROACH THE TERMINALS THIS AFTERNOON.
EXPECT SCT TS WITH THE POTENTIAL FOR STRONG WIND GUSTS AND HAIL.
SINCE EXACT TIMING NOT KNOWN AND SCT NATURE OF THE STORMS...WILL
ADD TEMPO GROUPS AS TSRA DEVELOPS WEST OF TERMINALS...BUT DO HAVE
VCTS BEGINNING AT 16Z. AMENDMENTS WILL BE DONE FOR TS AS NECESSARY.

&&

.MARINE...WINDS/SEAS ARE DECREASING AT THE BUOYS AND WILL ALLOW
THE SCA TO EXPIRE AT 14Z...AND REPLACE WITH SCEC HEADLINE FOR
OFFSHORE LEGS. MAIN CONCERN WILL BE SCT STRONG TO ISOLD SEVERE
STORMS MOVING OFFSHORE THIS AFTN AND EVNG OUT AHEAD OF COLD
FRONT. WINDS WILL SHIFT TO NW AND INCREASE BEHIND THE FRONT LATE
TONIGHT INTO EARLY FRIDAY AND MAY SEE BRIEF SCA CONDITIONS
OFFSHORE. ONSHORE FLOW AND DRY CONDITIONS EXPECTED THIS WEEKEND AS
HIGH PRESSURE BUILDS JUST NORTH OF THE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  53  81  51 /  60  20   0   0
SSI  85  60  78  59 /  60  50   0   0
JAX  89  59  81  53 /  60  50   0   0
SGJ  89  64  78  59 /  60  40   0   0
GNV  89  61  83  51 /  60  40   0   0
OCF  91  63  84  52 /  60  40   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

MKT/ABE/SEP
Hazardous weather outlook, Apr 28, 9:08 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 AM EDT THU APR 28 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1008 AM EDT THU APR 28 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM TODAY FOR MOST OF
THE AREA...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS TODAY...

...MODERATE RISK OF RIP CURRENTS ALONG THE COAST...

.DAY ONE...TODAY AND TONIGHT...

A PRE-FRONTAL SQUALL LINE AND COLD FRONT WILL TRACK SOUTHEAST ACROSS
THE ENTIRE FORECAST AREA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES ARE POSSIBLE. THE MAIN IMPACTS WILL BE ACROSS SOUTHEAST
GEORGIA DURING THE MORNING HOURS AND ACROSS NORTHEAST FLORIDA IN THE
AFTERNOON AND EVENING HOURS.

EASTERLY SWELLS WILL CONTINUE TO BRING AN ELEVATED RISK OF RIP
CURRENTS AT AREA BEACHES. PLEASE REFER TO THE SURF ZONE FORECAST
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY WITH THE NEXT
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WATCHES
AND/OR WARNINGS ARE ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH/MKT

In the hours before

Special weather statement, Apr 28, 10:29 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1129 AM EDT THU APR 28 2011

GAZ132-133-135-281630-
APPLING-COFFEE-JEFF DAVIS-
1129 AM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
NORTHWESTERN APPLING AND NORTHERN COFFEE COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 1230 PM EDT...

AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES
NORTH OF PRIDGEN TO 3 MILES WEST OF AMBROSE...MOVING NORTHEAST AT 40
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
AMBROSE...PRIDGEN...BROXTON...SNIPESVILLE...HAZLEHURST...DENTON...
PINE GROVE...GRAHAM...BAXLEY AND PLANT HATCH THROUGH 1230 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3194 8234 3194 8227 3173 8227 3168 8248
      3171 8252 3167 8252 3167 8262 3165 8263
      3155 8307 3161 8306 3168 8300 3179 8299
      3179 8287 3193 8268 3193 8262 3197 8255
      3195 8250 3198 8247
TIME...MOT...LOC 1530Z 243DEG 47KT 3184 8289 3160 8304

ENYEDI
Special weather statement, Apr 28, 10:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1134 AM EDT THU APR 28 2011

FLZ020-GAZ162-281600-
ECHOLS-HAMILTON-
1134 AM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ECHOLS
AND NORTHWESTERN HAMILTON COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL NOON EDT...

AT 1134 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF BLUE SPRINGS...OR
12 MILES WEST OF JENNINGS...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BLUE SPRINGS...JENNINGS
AND STATENVILLE THROUGH NOON EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3064 8329 3063 8327 3063 8314 3071 8314
      3084 8287 3060 8278 3047 8325 3064 8328
      3062 8330 3063 8331
TIME...MOT...LOC 1534Z 250DEG 33KT 3058 8324

PRESNALL
Special weather statement, Apr 28, 11:09 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EDT THU APR 28 2011

FLZ023>025-030>032-GAZ164-281645-
BAKER-BRADFORD-CHARLTON-CLAY-DUVAL-NASSAU-UNION-
1209 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY...NORTHEASTERN BRADFORD...SOUTHEASTERN BAKER...WESTERN DUVAL...
NORTHEASTERN UNION...SOUTHWESTERN NASSAU AND SOUTHERN CHARLTON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1245 PM EDT...

AT 1209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF GLEN SAINT MARY...OR 10
MILES NORTHEAST OF RAIFORD...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANDERSON...GLEN SAINT
MARY...ELLERBEE...MACCLENNY...MAXVILLE...BALDWIN...BRYCEVILLE AND
JACKSONVILLE HEIGHTS THROUGH 1245 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3048 8195 3022 8176 3007 8219 3030 8231
TIME...MOT...LOC 1609Z 239DEG 31KT 3020 8213

PRESNALL
Special weather statement, Apr 28, 11:14 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1214 PM EDT THU APR 28 2011

GAZ132>134-149-150-281700-
ATKINSON-BACON-COFFEE-JEFF DAVIS-WARE-
1214 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...JEFF DAVIS...ATKINSON...WESTERN BACON AND COFFEE COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 100 PM EDT...

AT 1214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF AMBROSE TO 10 MILES SOUTH OF WILLACOOCHEE...MOVING EAST
AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WILLACOOCHEE...AMBROSE...PRIDGEN...BROXTON...PEARSON...DOUGLAS...WEST
GREEN...SNIPESVILLE...AXSON AND NICHOLLS THROUGH 100 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3175 8252 3174 8255 3173 8252 3135 8249
      3118 8304 3127 8304 3133 8307 3138 8313
      3148 8313 3154 8308 3161 8306 3167 8301
      3178 8300 3179 8287 3193 8268 3193 8262
      3197 8255
TIME...MOT...LOC 1614Z 251DEG 40KT 3171 8306 3120 8303

ENYEDI
Special weather statement, Apr 28, 11:20 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT THU APR 28 2011

GAZ135-136-281700-
APPLING-WAYNE-
1220 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND CENTRAL APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 100 PM EDT...

AT 1221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF BAXLEY...MOVING
EAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SURRENCY AND BAXLEY THROUGH 100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3190 8211 3187 8211 3183 8205 3183 8201
      3179 8198 3180 8195 3177 8194 3176 8191
      3173 8191 3170 8187 3167 8233 3180 8238
      3191 8215 3191 8213
TIME...MOT...LOC 1621Z 251DEG 40KT 3177 8219

ENYEDI
Special weather statement, Apr 28, 11:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1238 PM EDT THU APR 28 2011

GAZ133-135-281715-
APPLING-JEFF DAVIS-
1238 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JEFF DAVIS AND NORTHERN APPLING COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 115 PM EDT...

AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 12 MILES WEST OF PLANT HATCH...OR 5
MILES NORTHEAST OF HAZLEHURST...MOVING EAST AT 45 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PLANT HATCH THROUGH 115
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3197 8239 3194 8234 3194 8228 3191 8222
      3191 8217 3189 8216 3185 8259 3193 8262
      3196 8257 3197 8252 3195 8250 3197 8250
      3198 8247
TIME...MOT...LOC 1639Z 251DEG 40KT 3195 8243

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Suwannee

When
April 28, 12:00 PM EST
Where
Suwannee County, 0.91 mi SW of Dowling Park
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.240, -83.240

Nickel to pea size hail was reported in Dowling Park.

Thunderstorm Wind, Suwannee

When
April 28, 12:56 PM EST
Where
Suwannee County, 0.91 mi SW of Dowling Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.240, -83.240

Power lines were blown down in Dowling Park.

Heavy Rain, Suwannee

When
April 28, 6:45 PM EST
Where
Suwannee County, 0.15 mi SW of Live Oak
Reported by
CoCoRaHS
Coordinates
30.299, -82.982

Storm total amounts of 3.5 inches were measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287943, 287944, 288058.